Wyoming, 2013

Tornado and Hail in Wyoming, July 29, 2013

July 29, 2013 · NWS CYS · 3 events in 2 counties and zones

Late afternoon and early evening thunderstorms produced large hail in Platte County and a tornado in Laramie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late afternoon and early evening thunderstorms produced large hail in Platte County and a tornado in Laramie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 29, 2:29 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 29, 2:29 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
329 PM MDT MON JUL 29 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 243 PM MDT MON JUL 29 2013

SHOWERS AND THUNDERSTORMS HAVE AGAIN DEVELOPED THIS AFTERNOON.
THE RISK OF SEVERE STORMS IS LOW BUT NOT 100 PERCENT OUT OF THE
QUESTION. LATEST MESO ANALYSIS FROM SPC SHOWING 1000-2000 J/KG
MOST UNSTABLE CAPE WITH 30-35 KTS OF 0-6 KM SHEAR. THIS IS
CERTAINLY ENOUGH FOR A FEW ISOLATED SEVERE THUNDERSTORMS BUT THE
OVERALL THREAT IS LOW. MAIN CONCERN WITH ANY LARGER STORMS WOULD
BE FOR MARGINAL SEVERE SIZED HAIL.

THE OTHER CONCERN TONIGHT IS THIS POTENTIAL FOR LOCALLY HEAVY RAIN
INTO THE MOUNTAIN THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS
HAVE ALREADY DEVELOPED OVER THE SNOWY AND SIERRA RANGE AHEAD OF A
SHORTWAVE OVER NORTHERN UTAH. SHORTWAVE WILL CONTINUE ON ITS EAST-
NORTHEAST TRACK TONIGHT...MOVING ALONG THE WYOMING/COLORADO BORDER.
SHOULD SHOWERS AND THUNDERSTORMS TRAIN OVER BURN SCARS...FLASH
FLOODING COULD BECOME POSSIBLE. SHOWERS AND THUNDERSTORMS WILL
BECOME LESS NUMEROUS AFTER MIDNIGHT WITH THE LOSS OF LOW LEVEL
INSTABILITY. MOST ACTIVITY SHOULD END BY LATE TONIGHT.

SLIGHTLY DRIER UNDER WESTERLY FLOW ALOFT WILL BRING WARMER
TEMPERATURES TOMORROW WITH LESSER CHANCES FOR THUNDERSTORMS TO
MOST OF THE AREA. MAINLY EXPECTING ISOLATED THUNDERSTORMS DURING
THE AFTERNOON WITH THE SEVERE THREAT VERY LOW. HIGHER CAPE VALUES
SHOULD BE WELL EAST OF THE CWA SHOULD THE NAM VERIFY. SHOULD BE
GARDEN VARIETY SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND
EVENING. ISOLATED SHOWERS COULD LINGER INTO THE TUESDAY NIGHT AS A
FRONTAL BOUNDARY MOVES THROUGH THE AREA. THIS BOUNDARY WITH LOW
LEVEL COOLING WILL COMBINE WITH UPPER LEVEL RIDGING AND WARM AIR
ALOFT WEDNESDAY TO MAINLY KEEP SHOWERS AND THUNDERSTORMS AT BAY
WITH A CAP IN PLACE.

LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 300 PM MDT
MON JUL 29 2013

MINOR CHANGES ANTICIPATED THROUGH THIS PERIOD WITH THE PATTERN
FEATURING AN UPPER RIDGE WAVERING ALONG OR JUST EAST OF THE ROCKY
MTNS. MONSOONAL MOISTURE WILL PERSIST OVER THE AREA THUS WIDELY
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS WILL
ALSO PERSIST...SOME DAYS A LITTLE MORE NUMEROUS THAN OTHER DUE TO
WEAK HARD-TO-DISCERN IMPULSES MOVING ACROSS. LITTLE CHANGE IN
TEMPERATURES LIKEWISE. SOME STRONGER STORMS MAY OCCUR OVER THE
PLAINS THURSDAY AND FRIDAY AS INSTABILITY INCREASES SOME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 1127 AM MDT MON JUL 29 2013

MVFR CONDITIONS WILL CONTINUE INTO THIS AFTERNOON OVER MUCH OF THE
NEBRASKA PANHANDLE WITH SLOW IMPROVEMENT.  WIDELY SCATTERED SHOWERS
AND TSTMS DEVELOPING ALONG THE LARAMIE RANGE BY MID-AFTN SHOULD THEN
SPREAD EASTWARD OVER THE PLAINS THROUGH THE EVENING BEFORE ENDING.

&&

.FIRE WEATHER...
ISSUED AT 243 PM MDT MON JUL 29 2013

ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THIS WEEK SO MINIMAL
FIRE WEATHER CONCERNS. WINDS WILL GENERALLY BE LIGHT SIDE
AND HUMIDITIES ON THE HIGH SIDE. THE ONE EXCEPTION WILL BE
TUESDAY AFTERNOON OVER CARBON COUNTY WHERE MARGINAL RED FLAG
CONDITIONS WILL BE POSSIBLE IN LOWER ELEVATIONS FOR A BRIEF PERIOD
OF TIME. OTHERWISE EXPECTING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS NEARLY EVERY DAY THIS WEEK. THE MAIN CHANCES WILL
BE IN THE AFTERNOON AND EVENING BUT SOME OVERNIGHT PRECIPITATION
WILL BE POSSIBLE A FEW NIGHTS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...LIEBL
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...LIEBL
Hazardous weather outlook, Jul 29, 2:00 PM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT MON JUL 29 2013

WYZ101>119-301215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
300 PM MDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER
SOUTHEAST WYOMING THIS AFTERNOON AND EVENING. SEVERE STORMS
GENERALLY ARE NOT EXPECTED...HOWEVER A FEW SEVERE THUNDERSTORM ARE
NOT OUT OF THE QUESTION EAST OF THE LARAMIE RANGE WITH HAIL TO THE
SIZE OF QUARTERS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING MAINLY ALONG AND EAST OF THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-301215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
300 PM MDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER
SOUTHEAST WYOMING THIS AFTERNOON AND EVENING. SEVERE STORMS
GENERALLY ARE NOT EXPECTED...ALTHOUGH A FEW SEVERE THUNDERSTORM ARE
NOT OUT OF THE QUESTION WITH HAIL TO THE SIZE OF QUARTERS BEING THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LIEBL

In the hours before

Special weather statement, Jul 29, 3:06 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT MON JUL 29 2013

WYZ106-107-292245-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-
406 PM MDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE COUNTY UNTIL 445
PM MDT...

AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF WHEATLAND...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHEATLAND...
  GRAYROCKS RESERVOIR...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 78 AND
94.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4225 10467 4192 10467 4209 10516 4227 10512
TIME...MOT...LOC 2206Z 279DEG 14KT 4216 10501

TJT
Special weather statement, Jul 29, 3:22 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
422 PM MDT MON JUL 29 2013

WYZ107-108-118-119-292300-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-EAST PLATTE COUNTY
WY-GOSHEN COUNTY WY-
422 PM MDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN PLATTE...
NORTHERN LARAMIE AND EXTREME SOUTHWESTERN GOSHEN COUNTIES UNTIL 500
PM MDT...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF CHUGWATER...OR 32 MILES
NORTH OF CHEYENNE...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHWESTERN GOSHEN AND NORTHERN
LARAMIE COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4151 10441 4132 10456 4158 10487 4168 10475
TIME...MOT...LOC 2222Z 307DEG 12KT 4160 10470

TJT
Local storm report, Jul 29, 3:33 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             11 N WHEATLAND          42.21N 104.96W
07/29/2013  E0.50 INCH       PLATTE             WY   LAW ENFORCEMENT

&&

DDEAL

The radar

The Cheyenne radar (KCYS), 119 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Platte

When
July 29, 3:35 PM MST to 3:45 PM MST
Where
Platte County, 3.39 mi WSW of Dwyer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.214, -105.013

Quarter size hail covering the ground near Interstate 25 mile marker 91 north of Wheatland.

Hail, Platte

When
July 29, 4:21 PM MST to 4:26 PM MST
Where
Platte County, 1 mi N of Guernsey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.285, -104.730

Quarter size hail was reported just north of Guernsey.

Tornado, Laramie

When
July 29, 5:03 PM MST to 5:10 PM MST
Where
Laramie County, 3.64 mi E of Federal to 4.72 mi E of Federal
Rating
EF0
Path length
1.25 mi
Path width
50 yd
Reported by
Public
Coordinates
41.270, -105.050

A weak tornado touched down in open country three miles east of Federal and moved slowly southeast. There were several reports of ground debris observed with the tornado. A tornado lifted a few minutes after it crossed Highway 218. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyThe tornado archive for Wyoming, 2013Warnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457235, 457236, 457237.